High Wind, Parmer
- When
- May 1, 8:00 PM CST to 11:15 PM CST
- Where
- Parmer forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A powerful cold front pushed through West Texas during the daytime hours of the first. However, colder air and very strong winds did not arrive until late in the evening.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful cold front pushed through West Texas during the daytime hours of the first. However, colder air and very strong winds did not arrive until late in the evening. Some winds reached high wind criteria over the extreme southwestern Texas panhandle.
Sustained high wind reports are as follows from the Texas Tech University Mesonet:
41 mph at Friona (Parmer County)...41 mph at Hart (Castro County), and 41 mph at Dimmitt (Castro County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 1, 5:26 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 626 PM CDT WED MAY 1 2013 .AVIATION... BREEZY NORTH WINDS HAS AND WILL CONTINUE TO PERSIST THROUGHOUT THE TAF PERIOD. FEW IFR CLOUD DECKS WERE NOTED AT KLBB AND AS WE HEAD INTO THE EVENING...INCREASING CLOUDINESS WILL ENSUE. WIND SPEEDS EQUATING WIND ADVISORY SPEEDS /31 MPH/ ARE ANTICIPATED TONIGHT MORE SO AT KLBB. MOISTENING LOW LEVELS OVERNIGHT WILL ENCOURAGE MVFR CLOUD DECKS AND THE POTENTIAL FOR -RA /OR POSSIBLY A WINTRY MIX/. SKIES WILL SLOWLY CLEAR FROM WEST TO EAST MID-MORNING TOMORROW AND WILL SHOW IN THE TAF...CLOUDS BREAKING UP INITIALLY AT KLBB THEN EVENTUALLY KCDS. && .PREV DISCUSSION... /ISSUED 332 PM CDT WED MAY 1 2013/ SHORT TERM... A VERY DYNAMIC LATE SPRING STORM TO BRING STRONG NORTH WINDS AND CHANCE FOR GENERALLY LIGHT RAIN AND EVEN POSSIBILITY OF LIGHT WINTRY PRECIPITATION TO THE AREA. THE PARENT UPPER LOW/TROUGH CONTINUES TO STRENGTHEN OVER THE INTERMOUNTAIN WEST WHILE AT THE SFC THE STRONG COLD FRONT HAS ALREADY CLEARED THE FCST AREA. MAIN THREAT LOOKING TO BE WINDS AS VERY STRONG PRESSURE RISES ARE EXPECTED TO MOVE SWD DOWN THE SRN HIGH PLAINS WITH A BARRIER JET LIKELY DEVELOPING JUST ON THE LEE OF THE MOUNTAINS OF CNTL NM. COMBINATION WILL MEAN AT LEAST WIND ADVISORY LEVEL WINDS FOR ALL OF THE AREA ON THE CAPROCK WITH GOOD POTENTIAL FOR WARNING CRITERIA TO BE MET ACROSS THE NW /SPECIFICALLY PARMER AND BAILEY COUNTIES/. AS FOR PRECIP...HAVE BEEN CONCERNED WITH RECENT MODEL BIASES TOWARD BEING TOO WET IN THE POST-FRONTAL AIR MASS AS THEY HAVE BEEN WITH THE LAST SEVERAL OF THESE EVENTS. IN ESSENCE...IT APPEARS THAT THE NAM IN PARTICULAR CONVERTS TOO MUCH OF THE LIFT FROM FRONTOGENETICAL AND ISENTROPIC MECHANISMS TO PRECIPITATION POSSIBLY FROM TOO AGGRESSIVELY MOISTENING THE DEEPENING COLD LAYER. INSTEAD RESULT HAS TOO OFTEN BEEN ONLY LOW CLOUDS HIGHER THAN PROGGED AS STRONG COLD AND DRY ADVECTION WORKS IN IN THE NEAR-SFC LAYER. IT APPEARS THAT THIS EVENT MAY WORK SIMILARLY. EXCEPTION TODAY MAY BE THE STRENGTH OF SRN EXTENT OF THE UPPER TROUGH TO THE WEST. Q-VECTOR PROGS SUGGEST THE TAIL END OF THE LARGE SCALE ASCENT MAY BE FAR ENOUGH SOUTH TO BRING AN ADDITIONAL PRECIPITATION GENERATION MECHANISM INTO PLAY LATE TONIGHT THEN BLEEDING OVER PAST 12Z THURSDAY. IT DOES NOT LOOK LIKE THE FORMER MECHANISMS WILL TEMPORALLY OVERLAP THE LATTER ONE...BUT IT DOES OFFER AN ADDITIONAL MEANS BY WHICH SOME LIGHT PRECIP MAY BE GENERATED. OVERALL...GIVEN SKEPTICISM IN RELATION TO NAM BIASES IN PARTICULAR...WILL FAVOR THE LOWER POPS OF MAVMOS. THAT MEANS A SMALL REDUCTION IN FCST POPS FOR TONIGHT INTO THURSDAY MORNING. PROBLEMS PERSIST REGARDING PRECIP PHASE AS WELL. MODEL SOUNDINGS SHOW POTENTIAL PRECIP GENERATION ZONE ALOFT BEING IN AN AREA OF RELATIVE WARMTH WITH POTENTIAL FOR SUPERCOOLED DROPS TO FALL THROUGH THE COLD AIR MASS AT AND JUST ABOVE THE SFC. THIS WOULD TEND TO FAVOR DRIZZLE IF DRY SUB-CLOUD AIR DOES NOT WIN OUT. SITUATION COULD CHANGE WITH LARGER SCALE ASCENT FROM THE UPPER TROUGH AND POTENTIAL FOR IT TO COOL TEMPS ALOFT. THAT COULD LEAD TO SOME SNOW MAKING INTO WHAT MAY OR MAY NOT BE A MID LEVEL WARM ZONE AT THAT TIME. SFC TEMPS WOULD FAVOR SNOW OR SLEET IN THIS REGIME MOST LIKELY ONLY ACROSS THE NWRN AND NCNTL ZONES LATE TONIGHT AND EARLY THURSDAY. THUS...HAVE PULLED BACK THE WINTRY PRECIP MENTION A BIT FROM PREVIOUS FCSTS. FINAL ISSUE FOR TONIGHT IS POTENTIAL FOR A LIGHT FREEZE. THAT SEEMS MOST LIKELY IN THOSE NWRN AND NCNTL ZONES JUST MENTIONED...AND WILL ISSUE A FREEZE WARNING FOR THOSE AREAS...ALTHOUGH BETTER CHANCE FOR A FREEZE OR EVEN HARD FREEZE COMES 24 HOURS LATER. TEMPS TO BE SLOW TO RISE THURSDAY UNTIL SOME CLEARING CAN BEGIN TO WORK IN FROM THE WEST DURING THE AFTN. FCST TEMPS WILL BE JUST BELOW MOS NUMBERS FOR MUCH OF THE AREA. LONG TERM... ONE MORE LATE SEASON FREEZE LOOKS TO OCCUR FOR THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE THURSDAY NIGHT INTO FRIDAY MORNING. AN UNSEASONABLY COLD AIRMASS WILL BE LOCKED IN ACROSS THE AREA AS SURFACE RIDGING...LIGHT WINDS...AND CLEAR SKIES PROMOTE STRONG RADIATIONAL COOLING. FORECASTING BOTH LUBBOCK AND CHILDRESS TO SET DAILY RECORD LOW TEMPERATURES OF 29 AND 31 RESPECTIVELY (RECORDS ARE 30 AND 34). WILL KEEP PREVIOUSLY ISSUED FREEZE WATCH IN EFFECT FOR THE ENTIRE FORECAST AREA. TEMPERATURES WILL BEGIN WARMING FRIDAY AS WARM AIR PUMPS INTO THE REGION ALOFT ALONG WITH DOWNSLOPING WINDS. READINGS WILL REBOUND BACK INTO THE 60S FRIDAY...FOLLOWED BY 60S AND 70S FOR THE WEEKEND...STILL BELOW NORMAL VALUES OF AROUND 80 FOR THIS TIME OF YEAR. OVERNIGHT LOWS WILL REMAIN ABOVE FREEZING BEGINNING FRIDAY NIGHT THROUGH THE REMAINDER OF THE EXTENDED...WITH THE ONE EXCEPTION PERHAPS BEING FRIDAY NIGHT ACROSS THE EXTREME SOUTHWEST PANHANDLE AND ADJACENT PORTIONS OF THE SOUTH PLAINS. UPPER LEVEL RIDGING WILL BUILD IN THROUGHOUT THE WEEKEND RAISING HEIGHTS AND AIDING IN THIS WARMING TREND...BUT A DISTURBANCE LOOKS TO ATTEMPT TO BREAK DOWN THIS FEATURE BY LATE WEEKEND OR EARLY NEXT WEEK. MOISTURE WILL TRY TO MAKE A RETURN...BUT NOWHERE NEAR ENOUGH TO WARRANT POPS AT THIS TIME. WILL HAVE TO CONTINUE MONITORING THE EVOLUTION OF AN UPPER LOW ENTERING THE WESTERN COAST OF THE COUNTRY HEADING INTO THE TUESDAY TIMEFRAME AND BEYOND. THE CURRENT RUN OF THE ECMWF HAS A PROGRESSIVE SYSTEM MOVING TOWARD THE PLAINS AND DRAWING UP SOME MOISTURE FROM THE SOUTH...WHILE THE LATEST GFS ESTABLISHES AN OMEGA BLOCKING PATTERN NEAR THE HEART OF THE COUNTRY...THUS KEEPING THIS SYSTEM CONFINED WEST OF THE ROCKIES. MUCH REFINEMENT TO COME IN SUBSEQUENT FORECASTS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 30 45 24 62 32 / 20 20 0 0 0 TULIA 31 44 26 61 34 / 40 30 0 0 0 PLAINVIEW 33 45 26 62 35 / 30 30 0 0 0 LEVELLAND 34 47 26 66 36 / 30 20 0 0 0 LUBBOCK 35 46 29 66 36 / 30 20 0 0 0 DENVER CITY 35 50 29 65 38 / 20 20 0 0 0 BROWNFIELD 35 48 29 66 38 / 30 20 0 0 0 CHILDRESS 37 47 31 62 38 / 50 50 0 0 0 SPUR 37 47 30 65 37 / 40 30 0 0 0 ASPERMONT 40 46 31 65 39 / 40 40 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR THE FOLLOWING ZONES: TXZ021>044. FREEZE WARNING FROM 4 AM TO 9 AM CDT THURSDAY FOR THE FOLLOWING ZONES: TXZ021>023-027-028. WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM CDT THURSDAY FOR THE FOLLOWING ZONES: TXZ022>024-028>030-033>036-039>042. HIGH WIND WARNING FROM 9 PM THIS EVENING TO 6 AM CDT THURSDAY FOR THE FOLLOWING ZONES: TXZ021-027. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 532 PM CDT WED MAY 1 2013 TXZ021>044-022245- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 532 PM CDT WED MAY 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NON PRECIPITATION STRONG NORTHERLY WINDS WILL CONTINUE TO INCREASE THIS EVENING AND OVERNIGHT BEHIND THE COLD FRONT. STRONGEST WINDS OF 35 TO 40 MPH WITH GUSTS AROUND 55 MPH WILL OCCUR OVER THE FAR SOUTHWEST TEXAS PANHANDLE...WHERE A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF THE LATE EVENING AND EARLY MORNING HOURS. A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE CAPROCK. A FREEZE WARNING IS ALSO IN EFFECT ACROSS THE FAR SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS AS TEMPERATURES PLUNGE INTO THE UPPER 20S AND LOWER 30S BY EARLY THURSDAY MORNING. ADDITIONALLY...LIGHT WINTRY PRECIPITATION IN THE FORM OF SLEET OR LIGHT SNOW WILL BE POSSIBLE ACROSS AREAS ON THE CAPROCK GENERALLY NORTH OF A MORTON TO SILVERTON LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WELL BELOW NORMAL TEMPERATURES WILL PERSIST THROUGH EARLY FRIDAY...WITH A FREEZE WATCH IN EFFECT FOR THE ENTIRE AREA THURSDAY NIGHT INTO EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY .SPOTTER INFORMATION STATEMENT...
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438092, 438093.